Arkansas, 2009Tornadoes and Flash Flooding in Arkansas, July 21, 2009
July 21, 2009 · NWS LZK · 9 events in 7 counties and zones
A moist, semi-tropical atmosphere existed over Arkansas on the 21st. A cold front moving through the state triggered some showers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $385,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist, semi-tropical atmosphere existed over Arkansas on the 21st. A cold front moving through the state triggered some showers. A waterspout and two tornadoes occurred from mid afternoon through early evening. These occurred without any thunder, indicating that the mechanism that caused them was much like the one that triggers waterspouts off the Florida Keys in the summer.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 21, 5:16 AM CST, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 21, 5:16 AM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
616 AM CDT TUE JUL 21 2009
.AVIATION...
SURFACE WARM FRONT OVER CENTRAL ARKANSAS WILL CONTINUE TO LIFT
TOWARDS THE NORTH EARLY IN THE PERIOD. SURFACE LOW PRESSURE AND
AN ASSOCIATED COLD FRONT...OVER NORTHEAST OKLAHOMA THIS MORNING
WILL TRACK ACROSS NORTHERN ARKANSAS AS THE PERIOD PROGRESSES.
SHOWERS AND THUNDERSTORMS WILL ADVANCE EAST AND INCREASE IN
COVERAGE AND INTENSITY BEFORE TAPERING OFF TOWARDS THE END OF THE
PERIOD. SOUTHEAST WINDS WILL PREVAIL AT 5 TO 10 MPH BUT SHIFT TO
THE NORTHWEST AND INCREASE AFTER THE FRONT PASSES. VFR CONDITIONS
WILL PREVAIL EARLY IN THE PERIOD OVER THE SOUTH BEFORE CEILINGS
AND VISIBILITIES BECOME MVFR AREA WIDE WITH POSSIBLE IFR CONDITIONS
IN HEAVIER CONVECTION.
&&
.PREV DISCUSSION... /ISSUED 311 AM CDT TUE JUL 21 2009/
SHORT TERM...TODAY THROUGH FRIDAY NIGHT
THE MAIN FORECAST PROBLEM DURING THE SHORT TERM IS THE APPROACHING
UPPER LEVEL SHORTWAVE AND DEVELOPING SFC LOW ACROSS THE SOUTHERN
PLAINS. SFC ANALYSIS SHOWS CENTER OF SFC LOW OVER N CENTRAL AND NE
OK...WITH UPPER LEVEL SHORTWAVE JUST N INTO SE KS THIS MORNING.
LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS IS ONGOING ACROSS SE
KS...NE OK AND SW MO IN VICINITY OF THE SFC...AND IS CURRENTLY
MOVING SE TOWARDS AR.
A FEW ISOLATED SHOWERS HAVE DEVELOPED ACROSS CENTRAL AR AHEAD
OF THE APPROACHING SFC LOW ALONG THE WARM FRONTAL BOUNDARY THAT
STRETCHED ACROSS W CENTRAL AR INTO S AR. NEAR SFC MOISTURE
CONTINUES TO INCREASE EVIDENT WITH DEWPOINTS IN THE UPPER 70S TO LOW
70S. THIS WARM FRONT IS EXPECTED TO CONTINUE TO LIFT N THIS
MORNING AS THE SFC LOW PUSHES E INTO AR. COMPLEX OF SHOWERS AND
THUNDERSTORMS WILL SPREAD E AND SE INTO W AND NW AR THIS
MORNING...WITH HIGHEST QPF ACROSS NW PORTIONS OF THE STATE THROUGH
THE MORNING HOURS. THE MAIN THREAT WITH THE APPROACHING COMPLEX WILL
BE DAMAGING WINDS...WITH HEAVY RAINFALL ALSO A SIGNIFICANT CONCERN.
AS THE DAY GOES ON...THE SFC LOW WILL PUSH E INTO N CENTRAL AR BY
THE AFTERNOON HOURS...WITH THE TRAILING COLD FRONT PUSHING INTO W
AND NW AR. AHEAD OF THE COLD FRONT IN THE WARM SECTOR...INSTABILITY
WILL INCREASE WITH TEMPERATURES EXPECTED IN THE MID 80S AND DEWPOINTS
IN THE LOW 70S. THE INCREASED INSTABILITY OVER S AR...ALONG WITH
COOLING TEMPS ALOFT WITH THE SHORTWAVE MOVING OVERHEAD...AS WELL
NOTABLE LLJ OF 35 TO 45 KTS EXPECTED IN VICINITY OF THE INSTABILITY
AXIS...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH
DAMAGING WINDS...LARGE HAIL...AND LOCALIZED FLASH FLOODING AS THE
MAIN THREATS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE NEAR THE
AXIS OF BEST 0 TO 1 KM BULK SHEAR ACROSS SW AND S AR. FURTHER
NORTH...THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE
HAIL...WITH HEAVY RAINFALL OF 1 TO 2 INCHES...WITH LOCALLY 3+ INCHES
OVER MUCH OF THE NORTHERN HALF OF THE STATE.
THE SFC LOW AND UPPER LEVEL SHORTWAVE WILL THEN PUSH E TONIGHT
INTO WEDNESDAY...TAKING MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY
WITH IT. KEEP SLIGHT CHANCE POPS INTO MIDDAY WEDNESDAY ACROSS THE SE
COUNTIES AS THE COLD FRONT EXITS TO THE SE. SLIGHTLY COOLER AND
DRIER AIR WILL THEN FILTER IN BEHIND THE FRONT...KEEPING THE
FORECAST MAINLY DRY THROUGH FRIDAY. ANOTHER COLD FRONT WILL APPROACH
THE STATE FROM THE NW...INTRODUCING POPS ACROSS NW AR FRIDAY NIGHT
INTO THE LONG TERM PERIOD.
TEMPERATURES WILL BE WELL BELOW NORMAL THIS AFTERNOON WITH THE
WIDESPREAD RAINFALL AND CLOUD COVER. AFTERNOON HIGHS WILL BE IN THE
MID 70S ACROSS N AR...AROUND 80 ACROSS CENTRAL AR...AND IN THE MID
80S FURTHER S. WEDNESDAY...TEMPERATURES WILL INCREASE INTO THE
80S STATEWIDE...WARMING TO THE 80S TO LOW 90S THURSDAY AND FRIDAY.
OVERNIGHT LOWS WILL BE IN THE 60S AND 70S.
LONG TERM...SATURDAY THROUGH MONDAY
MEDIUM RANGE MODELS CONTINUE TO ADVERTISE A HIGHLY AMPLIFIED PATTERN
THROUGH THE PERIOD MADE UP BY STRONG RIDGING OVER WESTERN NORTH
AMERICA AND SUBSEQUENT DOWNSTREAM TROFFING EXTENDING FROM THE GREAT
LAKES TO THE GULF COAST.
SIGNIFICANT DIFFERENCES EVOLVE WITH THE PATTERN WITH ECMWF KEEPING
THE UPPER LOW PARKED IN THE SAME GENERAL VICINITY WHILE GFS DAMPENS
THE TROF OUT TO ENCOMPASS MAINLY THE NORTHERN PLAINS. WITH GFS
SHOWING POOR RUN TO RUN CONSISTENCY...WILL CONTINUE THE THINKING
OVER THE PAST SEVERAL NIGHTS AND LEAN TOWARDS THE ECMWF SOLUTION.
PERSISTENT NORTHWEST FLOW WILL CONTINUE THROUGH THE FORECAST AREA
WITH SEVERAL WEAK PIECES OF ENERGY MOVING THROUGH THE PREVAILING
FLOW. THE MAJORITY OF THE WAVES ARE SUBTLE AND WITH TIMING
DIFFERENCES BEING EXHIBITED BY THE MODELS...WILL CARRY SLIGHT CHANCE
POPS THROUGH MOST OF THE PERIOD BUT MOST OF THE PRECIPITATION SHOULD
BE DIURNAL IN NATURE. THE BEST CHANCES OF PRECIPITATION WILL BE
EARLY IN THE PERIOD AS MODELS ARE CONSISTENT IN DRIVING A COLD FRONT
THROUGH THE STATE. SOME DIFFERENCES HERE AS WELL SOME OF THE LONGER
TERM GUIDANCE STALLS THE BOUNDARY OUT ACROSS NORTHERN LOUISIANA
FURTHER JUSTIFYING SLIGHT CHANCE POPS.
WITH NORTHWEST FLOW IN PLACE...TEMPERATURES WILL REMAIN SLIGHTLY
BELOW NORMAL THROUGH THE PERIOD. FEEL GUIDANCE MAY BE SLIGHTLY
OVERDONE AND WILL GO A FEW DEGREES BELOW MAV/MEX NUMBERS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR 76 63 83 63 / 80 70 20 10
CAMDEN AR 84 67 89 66 / 70 70 20 20
HARRISON AR 74 59 82 61 / 80 30 10 10
HOT SPRINGS AR 82 64 87 64 / 80 50 20 10
LITTLE ROCK AR 79 65 86 65 / 80 70 20 10
MONTICELLO AR 83 68 89 66 / 70 70 20 20
MOUNT IDA AR 82 62 86 62 / 70 40 20 10
MOUNTAIN HOME AR 75 60 83 61 / 80 40 10 10
NEWPORT AR 77 63 84 62 / 80 70 20 10
PINE BLUFF AR 82 66 86 65 / 80 70 20 10
RUSSELLVILLE AR 81 63 86 62 / 80 40 20 10
SEARCY AR 79 64 85 63 / 80 70 20 10
STUTTGART AR 80 65 85 65 / 80 70 20 10
&&
.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...62 / LONG TERM...56
AVIATION...56
Hazardous weather outlook, Jul 21, 4:00 AM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT TUE JUL 21 2009
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-221000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT TUE JUL 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE SPREADING INTO ARKANSAS FROM
THE PLAINS. PRECIPITATION WILL INCREASE ACROSS THE NORTHWEST HALF OF
THE STATE THIS MORNING...SPREADING SOUTH AND EAST AS THE DAY
PROGRESSES.
A WARM FRONT CONTINUES TO MOVE ACROSS THE AREA THIS MORNING WITH
GULF MOISTURE FLOWING BACK INTO THE AREA. MEANWHILE...A STRONG UPPER
LEVEL DISTURBANCE DROPPING DOWN FROM THE CENTRAL PLAINS HAS CARVED
OUT AN AREA OF LOW PRESSURE ON THE SURFACE....CURRENTLY LOCATED OVER
NORTHEAST OKLAHOMA. THE LOW WILL TRAVEL ACROSS NORTHERN ARKANSAS...
DRAGGING A COLD FRONT THROUGH THE STATE AS IT DOES. THE RESULT WILL
BE WIDESPREAD RAIN AND POSSIBLE SEVERE WEATHER. THE FRONT WILL TAKE
THE MAJORITY OF THE DAY TO CLEAR THE STATE WITH BREEZY NORTHWEST
WINDS IN ITS WAKE.
WIDESPREAD ONE TO TWO INCH RAINFALL AMOUNTS WILL BE POSSIBLE AREA
WIDE WITH THE BEST CHANCES OVER THE NORTHERN HALF OF THE STATE.
SOME SPOTS MAY PICK UP OVER THREE INCHES OF RAIN...WITH LOCALIZED
FLASH FLOODING POSSIBLE.
SEVERE WEATHER WILL BE POSSIBLE EARLY IN THE DAY OVER THE SOUTHWEST
PART OF THE STATE WITH THE SEVERE THREAT SHIFTING TO SOUTHEAST
ARKANSAS DURING THE AFTERNOON AND EVENING. ANY SUNSHINE THAT DOES
MANAGE TO BREAK THROUGH OVER THE SOUTHEAST BEFORE THE SYSTEM ARRIVES
WILL DESTABILIZE THE ATMOSPHERE EVEN MORE...INCREASING THE
POSSIBILITY OF STRONG TO SEVERE STORMS. DAMAGING WINDS AND LARGE
HAIL WILL BE THE PRIMARY CONCERN BUT AN ISOLATED TORNADO CAN NOT BE
EXCLUDED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE COLD FRONT WILL BE LOCATED OVER SOUTHEAST ARKANSAS WEDNESDAY
MORNING AND WILL CLEAR THE STATE BY MID MORNING. SHOWERS AND
THUNDERSTORMS WILL STILL BE POSSIBLE OVER THE SOUTHEAST HALF OF THE
STATE THROUGH NOON BUT THE THREAT OF ORGANIZED SEVERE WEATHER WILL
REMAIN LOW.
THE WEATHER WILL REMAIN SOMEWHAT UNSETTLED THE REMAINDER OF THE WEEK
AS WEAK SYSTEMS ALOFT ARRIVE FROM THE NORTHWEST. HOWEVER...ANY
PRECIPITATION WILL BE HIT AND MISS...AND NOT AS WIDESPREAD AS THE
EVENT ON TUESDAY.
THE BEST CHANCE OF SEEING ANY ORGANIZED ACTIVITY WILL BE IN THE
LATE FRIDAY TO EARLY SATURDAY MORNING TIME AS A COLD FRONT MOVES
THROUGH BUT ONCE AGAIN...THE SEVERE POTENTIAL APPEARS LOW AT THIS
POINT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY TODAY.
&&
VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.
56
In the hours before
Special weather statement, Jul 21, 3:31 AM CST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
431 AM CDT TUE JUL 21 2009
ARZ024-032-033-211000-
CLEBURNE-FAULKNER-WHITE-
431 AM CDT TUE JUL 21 2009
...SIGNIFICANT WEATHER ALERT FOR CLEBURNE...FAULKNER AND WHITE
COUNTIES UNTIL 500 AM CDT...
AT 431 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUNT VERNON...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
AREAS THAT WILL BE AFFECTED INCLUDE ROSE BUD....MOUNT VERNON...
GRAVEL HILL AND ROMANCE.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK
56
Flash Flood, Polk
- When
- July 21, 7:40 AM CST to 10:00 AM CST
- Where
- Polk County, 3.17 mi NW of Mena to 2.23 mi WSW of Mena
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 34.606, -94.276
A business was flooded and water entered approximately 10 houses. Flooding occurred on Arkansas Highway 375 west of Mena and Arkansas Highway 8. Also, several county roads were flooded. Minor street flooding occurred in Mena.
Flash Flood, Pike
- When
- July 21, 10:00 AM CST to 12:00 PM CST
- Where
- Pike County, Kirby to 1.39 mi SSW of Kirby
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 34.250, -93.630
A house was flooded in Kirby. Also, minor street flooding occurred in the city.
Flash Flood, Lonoke
- When
- July 21, 10:12 AM CST to 12:00 PM CST
- Where
- Lonoke County, 1.46 mi N of Lonoke to 0.91 mi SW of Lonoke
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 34.801, -91.916
In Lonoke, Privett Park Drive, Newbury Drive, and most roads south of Palm Street were flooded.
Flash Flood, Jackson
- When
- July 21, 10:15 AM CST to 12:15 PM CST
- Where
- Jackson County, 1.37 mi ESE of Tuckerman to 1.55 mi SW of Tuckerman
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 35.719, -91.180
In Tuckerman, water entered houses on Woodland and Devine Street.
Flash Flood, Independence
- When
- July 21, 10:28 AM CST to 12:00 PM CST
- Where
- Independence County, 0.99 mi E of Walnut Grove to 1.29 mi S of Magness
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 35.831, -91.362
Roads were flooded between Cord and Newark.
Tornado, Faulkner
- When
- July 21, 3:12 PM CST to 3:16 PM CST
- Where
- Faulkner County, 4.5 mi NNE of Mayflower to 1.49 mi NNW of Lake Conway
- Rating
- EF0
- Path length
- 0.94 mi
- Path width
- 25 yd
- Reported by
- Public
- Coordinates
- 35.010, -92.400
A waterspout occurred over Lake Conway, and was photographed by a number of people. There was no damage and the waterspout never moved onshore.
Tornado, Faulkner
- When
- July 21, 3:34 PM CST to 3:37 PM CST
- Where
- Faulkner County, 3.53 mi ENE of Vilonia to 4.35 mi ENE of Vilonia
- Rating
- EF0
- Path length
- 1.18 mi
- Path width
- 250 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.104, -92.165
A judging stand at a horse arena and a shed were destroyed. A large tree and some fences were blown down. Minor damage occurred to the roof of a house.
Flash Flood, Independence
- When
- July 21, 5:00 PM CST to 8:00 PM CST
- Where
- Independence County, 0.56 mi N of James to 2.97 mi SSW of Floral
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 35.838, -91.732
The emergency manager estimated that flash flooding occurred at 25 to 30 places in Independence County. Mount Harmon Rd. was washed out and a pick-up truck drove off into a 5-foot hole. Other washouts occurred on Sanders Rd., Lonoke Lane, Gap Rd., Big Creek Rd., Young Rd., Crutcher Rd., Kramer Rd., and the road into Camp Crossed Arrows.
Tornado, Jefferson
- When
- July 21, 7:20 PM CST to 7:24 PM CST
- Where
- Jefferson County, 1.21 mi NW of Sulphur Spgs to 0.94 mi ENE of Sulphur Spgs
- Rating
- EF0
- Path length
- 1.64 mi
- Path width
- 200 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.193, -92.144
Roof damage occurred to a couple of houses and a number of trees were blown down or snapped off. Yard items were blown around, including a grill, a small flat-bottom boat, and a deer feeder. A fence was blown down.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Minnesota, July 21, 20091 death · 1.75 in hail · 25 events
- Tornado and Hail in Texas, July 21, 2009$3.0 million · EF0 · 3 events
- Flash Flooding and Hail in Colorado, July 21, 2009$371,000 · 1.5 in hail · 3 events
- Damaging Winds in Texas, July 21, 2009$200,000 · 56 kt wind · 9 events
- Lightning Strike in North Carolina, July 21, 2009$200,000 · 1 event
- Hail and Damaging Wind in Minnesota, July 21, 2009$25,000 · 55 kt wind · 2 events
- Flash Flooding and Flooding in Kansas, July 21 to 22, 2009$20,000 · 6 events
- Hail in Wisconsin, July 21, 2009$25,000 · 1 in hail · 1 event
- Flash Flooding in New Mexico, July 21, 2009$23,000 · 2 events
- Hail in Pennsylvania, July 21, 20091 in hail · 15 events
- Hail in Iowa, July 21, 2009$17,000 · 1 in hail · 2 events
- Drought in Wisconsin, July 21 to 31, 200912 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182774, 182776, 182778, 182777, 182779, 178580, 178581, 188043, 178582.